Pennsylvania, 2017

Flash Flood in Pennsylvania, July 28, 2017

July 28, 2017 · NWS PHI · 1 event in 1 county or zone

A Vehicle was trapped in flood waters from localized heavy rain on Spring street in Reading.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A Vehicle was trapped in flood waters from localized heavy rain on Spring street in Reading.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 28, 5:59 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 28, 5:59 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
659 PM EDT Fri Jul 28 2017

.SYNOPSIS...
An unseasonably strong low pressure system will organize over
Delmarva tonight, and setup anchor off the middle Atlantic coast
through Sunday, finally moving out to sea on Monday. Meanwhile,
high pressure in the upper Mississippi Valley will settle over
the mid Atlantic on Wednesday. A slow moving cold front is
expected to traverse our region on Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Low pressure was developing over Virginia this evening. The low
is forecast to strengthen as it moves to the Delmarva coast
around daybreak.

The area of rain showers associated with the system will
continue to consolidate this evening across northeastern
Maryland, Delaware and southern New Jersey, and it will likely
expand to the north. The northern edge of the area of rain
showers is anticipated to reach the Poconos and northern New
Jersey late tonight.

A swath of heavy rain is forecast overnight across northeastern
Maryland, Delaware, southeastern Pennsylvania and southern New
Jersey. Rainfall totals of 1.5 to 3 inches will be common with
locally higher amounts of 4 to 5 inches expected, especially on
the upper Delmarva and in southern New Jersey. As a result, the
Flash Flood Watch remains in place.

We will continue to mention scattered embedded thunderstorms
through about midnight.

The wind should favor the east and northeast overnight around 5
to 10 MPH. Minimum temperatures are expected to be mostly in
the 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Low pressure off the southern NJ coast lifts north and east on
Saturday, followed by a secondary low south of the Delmarva.
Wrap-around rainfall will retrograde back towards the mainland
Saturday morning and into Saturday afternoon, and an additional
1/2 to 3/4" inch of rain possible where the heaviest rain will
fall tonight.

Gusty winds develop in the afternoon as a tight pressure
gradient forms between the departing low and high pressure
building in from the north and west, as well as with a 30-40 KT
LLJ passing through.

Showers will slowly taper off over southern portions of the CWA
by late afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Improving weather expected Sunday with fair weather in the
Monday through Tuesday period. With all the recent rainfall,
patchy fog is possible each morning Monday into Wednesday.
Diurnal showers and thunderstorms are possible on Wednesday,
mainly northwest of I-95. With the approach of the next front,
showers and thunderstorms are more likely Thursday into Friday.
Temperatures will moderate through the week to seasonal levels.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Generally VFR conditions initially, but MVFR CIGs will
overspread the terminals this evening as low pressure approaches
from the south. Showers will begin to impact mainly southern
terminals (KPHL/KILG/KMIV/KACY) this evening with heavy rain. As
the low slowly tracks to the north and east tonight, widespread
moderate to heavy rain will impact the terminals with IFR,
possibly lower conditions. LIFR conditions probable at KILG,
KMIV, and KACY late tonight through Saturday morning.

Showers gradually taper off Saturday morning, with VFR
conditions possible at KRDG by 18Z, but sub-VFR conditions in
showers will persist at KMIV/KACY, and possibly KILG/KPHL.

Light winds tonight become E-NE, and will increase to 10-15 KT
west of I-95, and will be 15-20 KT with 20-30 KT gusts at
KACY/KMIV.

OUTLOOK...
MVFR due to low clouds may linger at ACY and MIV into early
Saturday night. Looking ahead, there is a low probability of
MVFR in a -SHRA on Wednesday, mainly at ABE and RDG. Otherwise,
VFR conditions are expected through Wednesday. Winds Saturday
night into Sunday will generally be northeast at 10 to 15 knots
with gusts up to 20 knots. Northeast winds are expected to
continue on Monday at 5 to 10 knots, then should become variable
on Tuesday, 10 knots or less. A southwest is anticipated to
become established by Wednesday.

&&

.MARINE...
NE winds increase to 10-15 KT this evening, and then become
15-20 KT with 20-30 KT gusts on all waters after midnight
tonight. Will hoist a SCA for all waters for the late night
hours. During the day Saturday, as low pressure passes to the
north and east, a tight pressure gradient develops, and can
expect Gales on the ocean waters. Will convert Gale Watch to a
Gale Warning through late Saturday night, but not expecting
widespread Gales until Saturday afternoon. Gusts on the ocean
will range from 35-40 KT. On DE Bay, will carry the SCA through
Saturday night as wind gusts will range from 25-30 KT, and not
expecting frequent and widespread Gales on the Bay.

Seas on the ocean will build to 6-9 feet on Saturday.

OUTLOOK...
A Small Craft Advisory (SCA) is in effect for all of Delaware
Bay through 9Z Sunday. A Gale Warning is in effect for the NJ
and DE Atlantic waters through 6Z Sunday, when Northeast wind
gusts in excess of 34 knots are likely. Seas in this time frame
will also range from 7 to 10 ft on the ocean. Thereafter,
frequent northeast wind gusts to 25 knots are expected through
Sunday, and residual 5+ foot seas may liner into Sunday Night.
Therefore, a SCA will likely be needed for the NJ and DE
Atlantic waters through at least Sunday. Looking ahead to Monday
through Wednesday, sub-SCA conditions are anticipated.

RIP CURRENTS...
A moderate risk for the development of dangerous rip currents
will continue through this evening with the increasing onshore
flow.

A high risk for the development of dangerous rip currents is
expected on Saturday for the DE and NJ beaches, due to a strong
onshore northeast flow and waves in the surf zone up to 7 FT.

Looking ahead, a persistent onshore flow and elevated seas
offshore may lead to a continued high risk of rip currents into
Sunday and at least a moderate risk of rip currents into Monday.

&&

.TIDES/COASTAL FLOODING...
A persistent onshore northeast flow will continue through at
least Sunday. Meanwhile, astronomical tides are decreasing
during this time frame, with the afternoon/evening astronomical
high tides being the highest. Tides are currently up to 1 ft
above the astronomical MLLW at most of our oceanfront, Delaware
Bay, and Delaware River gauges.

Based on the latest trends and all available guidance, we do
not anticipate minor flooding. The only exception along the
oceanfront may be the Saturday night high tide if rainfall is
substantial enough to add to the storm tide (astronomical +
surge) and on the Delaware Bay and River if the northeast
flow/rainfall runoff leads to a greater storm tide for the
Saturday night and Sunday evening high tides. While these are
low probabilities, they will be watched closely.

In terms of high surf and beach erosion potential, seas are
expected to build in our coastal waters in the 6-8 FT range per
WNA guidance. This is typically underdone with northeast gales,
so seas may be 1-2 feet higher. With a northeast flow, >=80 pct
of these seas will translate onshore in terms of breakers. So
there is the potential for 8 FT breakers, which would warrant a
High Surf Advisory. Also, seas have trended down every so
slightly since the last forecast package. Therefore, we will
hold off on a high surf advisory for Saturday with this forecast
package. Nevertheless, at least minor beach erosion is likely.

&&

.CLIMATE...
Daily rainfall records for today and Saturday at our climate
sites are listed below...

      7/28          7/29
ACY   2.05 (2012)   2.21 (1884)

PHL   8.02 (2013)   3.53 (1980)

ILG   2.34 (1914)   1.85 (1913)

ABE   3.00 (1969)   1.64 (1979)

TTN   2.35 (2012)   2.84 (1961)

GED   2.80 (2016)   1.07 (1969)

RDG   3.57 (1969)   2.51 (1961)

MPO   2.15 (1969)   4.59 (1969)

July total
ABE: 8.21" is the #8 wettest July on record. The wettest July
on record is 10.42" set in 1969.

RDG: 8.02" is the #8 wettest July on record. The wettest July
on record is 13.85" set in 2004.

July average temps: Projecting, for now, PHL 0.9 above normal,
losing 1.3 positive departure from the values through the 25th.
Ditto approximately the same loss at our other CLI sites will
show MPO a little below normal, TTN and ACY near normal, and all
other stations above normal.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Saturday afternoon for PAZ070-071-
     101-102-104.
NJ...Flash Flood Watch through Saturday afternoon for NJZ016>027.
DE...Flash Flood Watch through Saturday afternoon for DEZ001>004.
MD...Flash Flood Watch through Saturday afternoon for MDZ008-012-
     015-019-020.
MARINE...Small Craft Advisory from 1 AM to 6 AM EDT Saturday for
     ANZ450>455.
     Gale Warning from 6 AM Saturday to 2 AM EDT Sunday for
     ANZ450>455.
     Small Craft Advisory from 1 AM Saturday to 2 AM EDT Sunday for
     ANZ430.
     Small Craft Advisory from 1 AM Saturday to 6 AM EDT Sunday for
     ANZ431.

&&

Synopsis...Franck
Near Term...Iovino
Short Term...MPS
Long Term...Franck
Aviation...Franck/MPS
Marine...Franck/MPS
Tides/Coastal Flooding...Staff
Climate...Staff
Hazardous weather outlook, Jul 28, 7:56 PM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
856 PM EDT Fri Jul 28 2017

NJZ001-007>010-012-013-015-PAZ054-055-060>062-103-105-106-300100-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Mercer-Carbon-Monroe-Berks-Lehigh-Northampton-Western Montgomery-
Upper Bucks-Lower Bucks-
856 PM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>003-MDZ008-012-015-019-020-NJZ016>023-027-PAZ070-071-101-102-
104-300100-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Delaware-
Philadelphia-Western Chester-Eastern Chester-Eastern Montgomery-
856 PM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Saturday afternoon for
flash flooding.

NJZ014-300100-
Eastern Monmouth-
856 PM EDT Fri Jul 28 2017

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for central New Jersey.

.DAY ONE...Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

The risk of dangerous rip currents may continue through Sunday.
Breaking waves of 5 to 7 feet may lead to minor beach erosion.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ024>026-300100-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
856 PM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   High Rip Current Risk.

The risk of dangerous rip currents may continue through Sunday.
Breaking waves of 5 to 7 feet may lead to minor beach erosion.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Saturday afternoon for
flash flooding.

ANZ450>455-300100-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
856 PM EDT Fri Jul 28 2017

...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-300100-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
856 PM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 28, 4:02 PM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
502 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            LAUREL                  38.55N  75.57W
07/28/2017                   SUSSEX             DE   EMERGENCY MNGR

            FLOODING AT FRONT AND POPLAR STREETS AND AT FRONT AND
            WILLOW STREETS.

0500 PM     HEAVY RAIN       LAUREL                  38.55N  75.57W
07/28/2017  M3.49 INCH       SUSSEX             DE   MESONET

0500 PM     HEAVY RAIN       BETHEL                  38.57N  75.62W
07/28/2017  M3.09 INCH       SUSSEX             DE   MESONET

&&

EVENT NUMBER PHI1701207 PHI1701205 PHI1701206

IOVINO
Special weather statement, Jul 28, 7:29 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mount Holly NJ
829 PM EDT FRI JUL 28 2017

PAZ060-101-103-290115-
Western Montgomery-Western Chester-Berks-
829 PM EDT FRI JUL 28 2017

...A LINE OF SHOWERS WILL AFFECT CENTRAL BERKS...WEST CENTRAL
MONTGOMERY AND NORTHWESTERN CHESTER COUNTIES...

At 828 PM EDT, radar indicated a cluster of showers and
thunderstorms were located along a line extending from near
Fredericksburg to Wyomissing to near Pottstown.
Movement was west at 15 mph.

Heavy rainfall is occurring with these showers and thunderstorms...
and may cause ponding on roadways and poor drainage areas. Do not
drive your vehicle through flooded roadways.

Ocasional lightning is occuring. Lightning can strike 15 miles away
from a thunderstorm. If you see lightning or hear thunder seek a
safe shelter inside a building or vehicle.

Locations impacted include...
Reading, Pottstown, Wyomissing, Birdsboro, Sinking Spring,
Laureldale, Womelsdorf, Wernersville, Newmanstown, Adamstown, Honey
Brook, Elverson, Bernville, Strausstown, New Morgan, Spring Ridge,
Fairview Hgts, Cedarville, Gilbertsville and Stowe.

LAT...LON 4052 7634 4052 7625 4053 7620 4038 7590
      4029 7550 3999 7597 4004 7593 4011 7594
      4014 7588 4032 7617 4036 7621 4037 7623
      4049 7643
TIME...MOT...LOC 0028Z 077DEG 12KT 4047 7640 4032 7599 4026 7568

Robertson

The radar

The Philadelphia radar (KDIX), 137 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Berks

When
July 28, 8:30 PM EST to 9:30 PM EST
Where
Berks County, 0.66 mi SE of Berkshire Hgts to 0.66 mi NW of Reading
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.344, -75.940

A vehicle was trapped in flood waters on Spring street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705321.